I would really appreciate any shared experiences, advice, insight, etc. Even if you think your comment won't help, trust me, it will. Any info I can get I would extremely appreciate. I'm sorry if I'm giving too much info, but I want to include everything in case someone might have experience with it. My hair has been dramatically thinning for about six weeks and I am really having a hard time dealing with this.
A little background:
I'm a 34 year old female, 5ft 3, 110 lbs. Have always had a ton of light blonde facial hair with several (not a ton) darker coarse hairs over lip and chin/jawline.
Unexplained fatigue, muscle weakness, brain fog, multiple unexplained symptoms for almost five years. Diagnosed with fibromyalgia and then Lyme, but no positive Lyme test so I'm still not sure if it really is Lyme even though I'm being treated for it.
Prior to Lyme dx had every test under the sun, all normal, including:
thyroid (complete panel of tests done once, TSH tested 3 times)
Vitamin D (normal)
I was on the pill (ortho tricyclen, then generic trisprintec) for 10+ years, got off it almost two years ago. Started Spironolactone for mild acne and facial hair last Feb and noticed some new hair growth on my scalp as well as slight reduction in the few dark hairs on my chin. Because of the spiro I was told I had to go back on the pill. I went on Yaz in April, hated it and got off it in May. Was off pill for a month and then went back on trisprintec in June. Got off trisprintec in Sept because I panicked over the hair loss and thought that was to blame.
Was put on Adderall about a year and a half ago to help with fatigue and brain fog. I can take 15 to 40mg per day, I usually average around 25mg and I don't take it on the weekends. Lost about 10 pounds over 1.5 years, nothing drastic. I eat pretty healthfully.
For Lyme I took 1500mg tetracycline for 6 months. Then about five months ago I was put on Plaquenil and Biaxin. I broke out in a rash so I was taken off those after about a month and put on Azithromycin and Amantadine. Broke out in another rash and got off those after a month. I quit taking meds in early August because of the side effects.
I've been growing my hair out since last March. It's always been very, very thick and I could never see my scalp when I parted my hair even if I tried. In late August my hairdresser asked me if I noticed my hair seemed thinner on top. I had noticed but it was very, very minor. By mid Sept it was dramatically thinner. Now you can see down to the scalp all over the crown of my head, and the part has gotten wider in just the last week. My hair line has some spots that are so thin they look bare, and at the very back of my scalp it's sore and I have to brush my hair straight back to cover the part because it's so bare. It feels like there's only a very thin amount of hair over my scalp and I can feel it clear as day where I never could before. The rest of my hair is much thinner now too, and if I run my hand through it there's at least two or three hairs that come out every time.
I'm very scared this won't stop. It started pretty fast, and being on spironolactone I'm surprised because a lot of doctors prescribe that to help grow back lost hair, and here I am losing it. The slight reduction in facial hair has also reversed and I'm back to having the same amount as before (not more, thankfully!).
I was wondering if maybe you had pcos, that can cause hairloss...plus having lots of facial hair is a sign of pcos. Usually when you have pcos your periods are never regular or normal. I hope this was helpful.
Hi, thanks for the replies! Yeah, I thought PCOS too but have been tested and don't have it. My periods have never been eratic, but I always had acne and facial hair.
Today the derm said it could be the hormonal shift from switching from Yaz to Trisprintec, which was about 4.5 months ago. He said there's a lag time and then you see the hair loss. If this is the cause it should be reversible, according to him.
He found a source that shows that spiro can cause alopecia (rare), so lucky me, I might be actually losing hair from a med usually prescribed to treat that very thing!
He said I could try rogaine because it can't hurt and might slow down the hair loss.
He sent me to have blood taken for a CBC, thyroid and iron. I'll post again if anything interesting occurs.
It sounds like your dr. is going to get to the source of why your hair is falling out..I do know when my daughter started the alesse birth control she lost hair until her body got use to it and it probably took a couple months of taking the pill before she started loosing her hair... I know what it is like to loose hair also and my hair is already thin. Every time my thyroid goes out of whack and i need to change my medication i will have a long hair shed. Have a good day.
Tirepoet - you have mentioned having a full thyroid test, did it inclue T3, T4 and Thyroid Antibodies? You also mentioned TSH, ferretin, vitamin D etc and you say your doctor told you everything was normal. Sorry to say this, but due to my situation and a lot of other people's, i get skeptical when there is obviously something wrong, yet doctors look at your test results and say you are 'normal', 'all ok', 'all within range'. To me these days that is garbage and that is due to me spending 8 whole years trying to work out why i was losing hair. I had an Endo in 2001 tell me my thyroid was normal, yet even then i had Hashimoto's. It wasn't until i went to see a Trichologist just over a year ago for my hair shedding that he was suspicious of my thyroid and ran tests and i had high thyroid antibodies and my T4 and T3 were low, my TSH was about 2.50. I was tired all the time, lived in a type of brain fog, felt like i'd been hit by a bus, my ferretin kept dropping even though i ate red meat and was difficult to raise, my vitamin D was low, iodine was low, basically i was one big mess.
My Trichologist was wonderful and helped me as much as he could, then after finding out about the Hashimoto's he passed me onto another great doctor who has been treating my thyroid and other things they have uncovered.
He has done a full hormone test using a saliva panel test as this is more accurate than a blood test. My testosterone was a bit high, i have excess estrogen and the cortisol for my adrenal glands was too low. Low cortisol alone will give you excess tiredness and brain fog. Once i began meds to boost my cortisol i've never looked back.
Your acne and facial hairs could all be hormonal. The pill is often a bandaide fix for things which are going wrong. I know back in 2001 my gp tried to put me on the pill and i tried 3 different brands which all gave me extreme side effects. The pill isn't for everybody and you need to be on the right type of pill for you. Just because one brand works brilliantly for your friend, it wont necessarily work well for you.
If you have your thyroid and ferretin results you ought to post them. Depending on how your lab does the results i might be able to read them as different countries use different ranges. If someone on here can't read them then you ought to post them over on the thyroid board. With ferretin, a lot of doctors say 'normal' when you should actually be higher. Ferretin for correct hair cycle growth ought to be 70 or over. You can find out more on the anemia board.
A lot of women will have some dark hairs at their jaw, chin or upper lip. They are easily removed for good with electrolysis. It can be due to genetic or hormonal reasons, either way electrolysis is fantastic for that type of thing.
With acne, i have read articles from doctors who have stated its due to a hormonal imbalance. It's a good idea to go off the pill for a short time, just so you can have a hormonal test done and not have the effects of the pill skew your results.
Always make certain you obtain copies of all your test results. If you aren't sure about certain tests and what time of day to have them, what type of tests are better than others eg; blood/urine/saliva, simply post on the relevant section of the board and someone will help out due to them already experiencing that. If a doctor passes you of as being normal, you can always confirm test results on the relevant section of the healthboard. I wish i'd known about these boards when i first began looking for answers.
Hoping you get to the bottome of your problems soon and it doesn't take 8 years like mine did